Alert archive / Louisiana / Special Weather Statements in 2018

Special Weather Statement, NWS Lake Charles, LA

February 10, 2018Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Feb 10, 2018, 11:08 AM CST for Calcasieu Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2018, 11:08 AM CST (17:08 UTC)
Expired
Feb 10, 2018, 12:00 PM CST
In force
52 min
Issued by
NWS Lake Charles, LA

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 17 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS84 KLCH 101708
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
1108 AM CST SAT FEB 10 2018
 
LAZ041-073-074-101800-
West Cameron LA-Calcasieu LA-East Cameron LA-
1108 AM CST SAT FEB 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND
CALCASIEU PARISHES UNTIL NOON CST...

At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Vinton to 7 miles northwest of Hackberry
to 7 miles east of Sabine Pass. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Iowa, Grand Lake, Lake
Charles Regional Airport, Starks, Moss Bluff, Sabine National
Wildlife, Carlyss, Lunita, Hacketts Corner, Buhler, Heberts Marina,
Lebleu Settlement, Gillis, Edgerly, Hackberry and Sweet Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2982 9380 3004 9369 3034 9370 3041 9339
      3038 9303 3026 9303 3026 9300 3016 9300
      3015 9296 2984 9321 2984 9333 2986 9324
      3005 9329 3005 9333 2985 9335 2987 9335
      2988 9340 2986 9344 2984 9340 2983 9340
TIME...MOT...LOC 1708Z 246DEG 32KT 3025 9358 3006 9352 2974 9378 

$$

Tingler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Feb 10, 9:37 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 10, 9:37 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
937 AM CST Sat Feb 10 2018

.UPDATE...
Radar still indicating lots of rain over the area this morning
Rains to continue into the afternoon and evening hours. Current
zones are fine.

&&

.PREV DISCUSSION... /issued 534 AM CST Sat Feb 10 2018/

DISCUSSION...
For the 10/12Z TAF Issuance.

AVIATION...
Forecast area is on the warm and very moist side of a frontal
boundary. Meanwhile, an upper level disturbance in the southern
stream will move out of east Texas and across the region. The
disturbance combining with the moist air mass will produce
widespread shower activity with a few thunderstorms. The mix of
moderate to heavy rainfall from the showers...sea fog moving in
from the Gulf...and very low cloud decks...will make for LIFR/IFR
conditions throughout the day. Widespread shower activity will end
west to east during the afternoon hours. However, cold frontal
boundary will not push into the forecast area until the very end
of the TAF period. Therefore, IFR/LIFR conditions from very low
clouds, patchy fog, and scattered showers, will persist through
the end of the forecast period.

Rua

PREV DISCUSSION... /issued 417 AM CST Sat Feb 10 2018/

DISCUSSION...

Short Term (Today through Sunday)

A wet start to the weekend is expected across SE Texas and SW
Louisiana today as an upper level trough progresses across the
region. The 00Z KLCH upper air sounding recorded a PWAT value of
1.71" which, while not being a daily record, is above the average
maximum for early-to- mid February of 1.60" per the SPC
Climatology. In addition to the abundant deep layer moisture, a
tall, skinny CAPE profile and warm cloud depth around 3km indicate
an environment that will support efficient rainfall production.

Coverage of showers and thunderstorms is expected to increase from west
to east throughout the day as forcing for ascent increases across the
region. Showers and a few thunderstorms will remain likely through late
this evening before a surface cold front moves through the region early
Sunday morning. However, the shallow nature of the cold front will allow
for overrunning precipitation to linger through the afternoon on Sunday
into Sunday night.

Overall, widespread rainfall amounts of 2-3 inches, with isolated pockets
of 4 inches or more possible, through Monday morning. Soil moisture
across the area is running around 70% and the latest 1HR/3HR
flash flood guidance are both generally around 2-4 inches. While
rainfall may be heavy at times, these factors combined with the
duration of rainfall should limit the threat of flooding across
the region. Therefore, WPC is now only highlighting the area in a
Marginal Risk of flooding rainfall today. This should translate to
the main threat of flooding being limited to streets and poor
drainage areas.

Across the far southeastern portions of the CWA, limited coverage of
showers early in the day along with a few breaks in cloud cover
could allow for some weak surface based instability to developed.
The combination of 500-750 J/kg of SBCAPE and 0-6 km shear around
30 knots could support one or two more organized storms ahead of
the cold front. The primary threat of any strong to marginally
severe storm that can develop will be damaging winds.

Long Term (Monday through Friday)

Upper level ridging is expected to develop in advance of a trough
digging into the western CONUS by the middle of next week. The
associated surface high pressure will result in return flow that
will usher increased deep layer moisture back into the region.
While there will be a slight chance for showers each day, the
good news is that the latest model guidance is indicating a better
chance of dry conditions for outdoor activities on Lundi Gras,
Fat Tuesday, Ash Wednesday, Valentines Day, Singles Awareness Day,
National Plum Pudding Day, and any other day that may be
celebrated during the early-to-middle part of next week.
Temperatures are expected to be above average during this time
range with highs ranging from the mid 60s/low 70s on Tuesday to
the mid 70s by Thursday and Friday.

MARINE...

Onshore flow ushering warm, moist air over the cooler coastal
waters has resulting in the development of sea fog this morning.
While dense sea fog is only expected through mid-morning, patchy
sea fog will likely continue through late tonight into early
tomorrow morning when a cold front will move through the coastal
waters.

Showers and a few thunderstorms are expected across the coastal
waters today through Sunday ahead of the cold front. A moderate to
strong offshore is expected to develop behind the front and a Small
Craft Advisory will likely be needed for the waters west of
Intracoastal City from Sunday afternoon through Monday morning.
Offshore flow will continue Tuesday before high pressure begins to
build over the eastern Gulf of Mexico resulting in the
redevelopment of onshore flow. Light onshore flow will then continue
into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  52  53  41 /  90  70  50  40
LCH  69  60  61  46 /  90  80  50  40
LFT  71  64  67  48 / 100  80  70  50
BPT  70  56  57  44 / 100  70  50  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...19
Hazardous weather outlook, Feb 10, 4:35 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
435 AM CST Sat Feb 10 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110245-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Areas of fog will reduce visibility and could result in hazardous
travel conditions across southeast Texas and southwest Louisiana
through mid morning.

Showers and thunderstorms are expected across the region today in
advance of an approaching low pressure system. This will result
in a Marginal Risk for localized flooding across southeast Texas
and southwest Louisiana today.

There is also a Marginal Risk for severe thunderstorms across
southeastern Acadiana today. The primary threat will be damaging
winds in addition to cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will move through the region Sunday morning and bring
a chance for additional showers and thunderstorms. Some
thunderstorms will be capable of producing gusty winds in
addition to occasional cloud to ground lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-110245-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Areas of sea fog will reduce visibility below one mile and result
in hazardous navigating conditions through mid morning. While
visibility is expected to improve by late morning, patchy sea fog
will linger across the coastal waters through tonight.

Chances for showers and thunderstorms over the coastal waters will
increase through today into tonight. Some storms will be capable
of producing gusty winds in addition to occasional cloud to water
lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to strong offshore flow is expected to develop in the
wake of a cold front Sunday. This will likely result in hazardous
conditions for small craft Sunday afternoon through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 10, 9:47 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
947 AM CST SAT FEB 10 2018

TXZ215-216-101615-
Orange TX-Jefferson TX-
947 AM CST SAT FEB 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND WESTERN
ORANGE COUNTIES UNTIL 1015 AM CST...

At 947 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from China to Hamshire. Movement was northeast at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Vidor, Nome, Hamshire, Central
Gardens, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Port
Acres, Fannett, La Belle and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3012 9430 3014 9428 3017 9428 3017 9424
      3019 9421 3018 9419 3019 9418 3017 9417
      3016 9411 3020 9409 3023 9412 3024 9408
      3024 9401 2991 9393 2979 9435 2989 9436
      2989 9440 3002 9445 3010 9445
TIME...MOT...LOC 1547Z 233DEG 29KT 3003 9433 2989 9431

Tingler
Special weather statement, Feb 10, 10:24 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1024 AM CST SAT FEB 10 2018

LAZ041-073-TXZ215-216-101700-
West Cameron LA-Calcasieu LA-Orange TX-Jefferson TX-
1024 AM CST SAT FEB 10 2018

...SPECIAL WEATHER STATEMENT...

At 1023 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Vidor to near Nederland to 8 miles southeast of
La Belle. Movement was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, West Orange, Vinton, Central Gardens, Sabine National
Wildlife, Johnsons Bayou, Mauriceville, Rose City, Pine Forest, Port
Acres, Forest Heights, Orangefield and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3017 9409 3024 9380 3024 9371 3027 9371
      3032 9351 3002 9349 2976 9359 2974 9388
      2980 9391 2983 9380 2989 9377 2997 9376
      3000 9379 2999 9386 2993 9386 2986 9393
      2984 9392 2984 9395 2974 9390 2972 9422
TIME...MOT...LOC 1623Z 260DEG 25KT 3011 9399 2995 9397 2978 9407

Tingler
Special weather statement, Feb 10, 11:08 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1108 AM CST SAT FEB 10 2018

LAZ041-073-074-101800-
West Cameron LA-Calcasieu LA-East Cameron LA-
1108 AM CST SAT FEB 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND
CALCASIEU PARISHES UNTIL NOON CST...

At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Vinton to 7 miles northwest of Hackberry
to 7 miles east of Sabine Pass. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Iowa, Grand Lake, Lake
Charles Regional Airport, Starks, Moss Bluff, Sabine National
Wildlife, Carlyss, Lunita, Hacketts Corner, Buhler, Heberts Marina,
Lebleu Settlement, Gillis, Edgerly, Hackberry and Sweet Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2982 9380 3004 9369 3034 9370 3041 9339
      3038 9303 3026 9303 3026 9300 3016 9300
      3015 9296 2984 9321 2984 9333 2986 9324
      3005 9329 3005 9333 2985 9335 2987 9335
      2988 9340 2986 9344 2984 9340 2983 9340
TIME...MOT...LOC 1708Z 246DEG 32KT 3025 9358 3006 9352 2974 9378

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:32 AM CSTMarine Dense Fog AdvisoryLCH5 hr
Feb 10, 10:34 AM CSTSpecial Marine WarningLCH26 min
Feb 10, 10:43 AM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron22 min
Feb 10, 11:12 AM CSTSpecial Marine WarningLCH63 min
Feb 10, 1:33 PM CSTAreal Flood AdvisoryLCHCalcasieu3 hr
Feb 10, 2:48 PM CSTAreal Flood AdvisoryLCHAcadia, Calcasieu, Jefferson Davis3 hr
Feb 10, 2:52 PM CSTAreal Flood AdvisoryLCHAvoyelles, Evangeline, Rapides3 hr
Feb 10, 3:50 PM CSTAreal Flood AdvisoryLCHCalcasieu3 hr
Feb 10, 4:29 PM CSTFlash Flood WatchLCHAllen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more5 hr
Feb 10, 7:56 AM CSTAreal Flood AdvisoryLCHHardin, Jasper, Tyler3 hr
Feb 10, 8:55 AM CSTFlash Flood WarningLCHHardin, Tyler3 hr
Feb 10, 9:47 AM CSTSpecial Weather StatementLCHJefferson28 min
Feb 10, 10:24 AM CSTSpecial Weather StatementLCHJefferson, Orange36 min
Feb 10, 10:58 AM CSTAreal Flood AdvisoryLCHJefferson, Orange2 hr
Feb 10, 12:11 PM CSTAreal Flood WarningLCHHardin3 hr

Nearby

Special Weather Statements in Louisiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.